Alert archive / Colorado / Red Flag Warnings in 2008

Red Flag Warning 26, NWS Goodland, KS

July 13, 2008Cheyenne County, Sherman County, Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Jul 13, 2008, 1:48 PM CDT for Cheyenne County, Sherman County, Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2008, 1:48 PM CDT (18:48 UTC)
Expired
Jul 13, 2008, 8:00 PM CDT
In force
6 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS

The radar

The Goodland radar (KGLD), 45 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2454 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 131848
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1248 PM MDT SUN JUL 13 2008


COZ252>254-KSZ001-013-140100-
/O.NEW.KGLD.FW.W.0026.080713T1848Z-080714T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-
1248 PM MDT SUN JUL 13 2008 /148 PM CDT SUN JUL 13 2008/

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS
EVENING. 

RELATIVE HUMIDITIES HAVE FALLEN TO 10 TO 15 PERCENT ACROSS THE AREA
AS SOUTHWESTERLY WINDS HAVE PICKED UP TO 10 TO 20 MPH WITH GUSTS
UP TO 30 MPH AS A SURFACE HIGH PRESSURE AREA SLIDES EAST OUT OF
THE AREA. WINDS WILL REMAIN GUSTY THROUGH THE AFTERNOON...AND
BEGIN TO DIMINISH IN THE EVENING..

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

JRM
1 follow-up statement
000 
WWUS83 KGLD 140045
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
645 PM MDT SUN JUL 13 2008


COZ252>254-KSZ001-013-140145-
/O.EXP.KGLD.FW.W.0026.000000T0000Z-080714T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-
645 PM MDT SUN JUL 13 2008 /745 PM CDT SUN JUL 13 2008/

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT /8 PM CDT/ THIS
EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM MDT /8 PM CDT/ THIS
EVENING. 

RELATIVE HUMIDITY VALUES WILL CONTINUE TO SLOWLY INCREASE AND
WINDS WILL BEGIN TO SLOWLY DECREASING THIS EVENING BRINGING AN
END TO CRITICAL FIRE WEATHER CONDITIONS. AS A RESULT...THE RED
FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 7 PM MDT...8 PM CDT THIS
EVENING. GIVEN CONTINUED DRY CONDITIONS...BURNING IS STILL
DISCOURAGED

$$

FOLTZ

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jul 13, 12:36 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 13, 12:36 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1136 AM MDT SUN JUL 13 2008

.UPDATE...
1007 AM MDT SUN JUL 13 2008

SOME CONCERNS DEVELOPING FOR POTENTIAL FIRE WX POTENTIAL THIS
AFTERNOON AS TDS QUICKLY FALLING ACROSS THE WESTERN HALF OF THE
AREA WITH THE ONSET OF VERTICAL MIXING. LOWERED VALUES SEVERAL
DEGREES BASED ON MIXED LAYER VALUES...BUT OBSERVATIONS DRYING OUT
EVEN MORE THAN MODELS SUGGEST. CURRENTLY HAVE RH VALUES IN THE 10
TO 15 PERCENT RANGE THROUGH THE AFTERNOON...BUT HAVE SOME CONCERNS
ABOUT WIND SPEEDS BEING TO LIGHT FOR A RFW. AREA OF STRONGEST
WINDS ACROSS THE WEST ON BACK SIDE OF SFC HIGH...BUT MODELS
SUGGEST WINDS WILL WEAKEN DURING THE AFTERNOON. IF WINDS CONTINUE
TO PICK UP AND BECOME MORE WIDESPREAD...WILL LIKELY NEED A RED
FLAG WARNING.

JRM
&&

.DISCUSSION...MID LEVEL NORTHWEST FLOW WILL CONTINUE OVER THE
FORECAST AREA TODAY AS 500 MB HIGH REMAINS OVER TEXAS. WITH
SUBSIDENCE AND RELATIVELY DRY AIR ALREADY IN PLACE...CONVECTIVE
CHANCES ARE NIL THE NEXT 24 HOURS. 850 MB TEMPERATURES WILL BE
AROUND 25 DEGREES CELSIUS THIS AFTERNOON...AND AROUND 30 DEGREES
CELSIUS MONDAY. CURRENT FORECASTS ALREADY HAVE THIS WARM/UP
HANDLED WELL...AND WILL NOT DEVIATE MUCH FROM CURRENT PROJECTIONS.

NEXT SHORTWAVE WILL ARRIVE LATE MONDAY AFTERNOON. LATEST NAM IS
MORE AGGRESSIVE THAN GFS WITH INTENSITY OF THE FEATURE. BOTH MODELS
BRING LOW LEVEL MOISTURE ADVECTION ON SOUTH WINDS...THOUGH
MOISTURE IS RATHER SHALLOW. HAVE LEANED TOWARDS SHORT RANGE
ENSEMBLE...SO WILL INTRODUCE A SLIGHT CHANCE OF CONVECTION ACROSS
NORTHEAST COLORADO/SOUTHWEST NEBRASKA WHERE LIFT WILL BE GREATEST.

A BETTER WAVE WILL ARRIVE THURSDAY. THE AIR MASS WILL BECOME
REASONABLY UNSTABLE...AND WEAK LOW LEVEL MOISTURE CONVERGENCE WILL
DEVELOP BY THE AFTERNOON. WILL CONTINUE PREVIOUS FORECAST OF A
CHANCE FOR THUNDERSTORMS THEN.
&&

.AVIATION...
1131 AM MDT SUN JUL 13 2008

FOR 18Z TAFS...VFR CONDITIONS EXPECTED THROUGH THE PERIOD AS SFC
HIGH SHIFTS TO THE EAST ALLOWING SOUTHERLY WINDS TO DEVELOP ACROSS
THE ENTIRE AREA. THERE IS A THREAT FOR LOW LEVEL WIND SHEAR
DEVELOPING OVERNIGHT AS 40 KT LOW LEVEL JET WILL DEVELOP...BUT
WILL H0OLD OFF ANY MESSAGE AT THIS TIME RANGE.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 13, 11:30 AM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT SUN JUL 13 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT SUN JUL 13 2008 /1130 AM CDT SUN JUL 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WARM TEMPERATURES AND A DRY AIRMASS ACROSS THE AREA WILL CREATE
EXTREME FIRE DANGER ACROSS MUCH OF THE AREA TODAY...ESPECIALLY
WEST OF A LEOTI TO TRENTON LINE. EXTREME FIRE DANGER MEANS THAT
FIRES START QUICKLY...SPREAD FURIOUSLY AND BURN INTENSELY. ALL
FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING SHOULD BE
AVOIDED IN AREAS WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WEAK TROUGH WILL MOVE OVER THE TRI-STATE AREA LATE MONDAY
AFTERNOON. THIS WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO
NORTHEAST COLORADO AND SOUTHWEST NEBRASKA THROUGH MONDAY NIGHT.
THERE WILL ALSO BE A CHANCE OF STORMS WEDNESDAY. THE MAIN HAZARD
WITH THE STORMS WILL BE CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Red Flag Warnings in Colorado, 2008Red Flag Warnings in Kansas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.